Pysc. appointment

Discussion in 'General Parenting' started by Nina, Feb 13, 2008.

  1. Nina

    Nina New Member

    We had an appointment with a psychrisist today. Actually this is the first time he has seen this type of doctor. The numerous docs we've seen have been specialist in other fields or psychologists. Needless to say it was and experience. I now everyone recommends seeing a neuropsyc but I have not been able to locate anyone in my area.

    He basically said increasing the daytranna was not going to be effective in treating the behavioral and odd problems we've been dealing with. He sugusted trying a low dose of a drug called Depakote. I told him I talk it over with my husband and get back with him.

    Does anyone have any info or warnings. Any advise would be greatly appreciated.
     
  2. smallworld

    smallworld Moderator

    Depakote is an anticonvulsant/mood stabilizer. I have two children with mood disorders who took Depakote for many months. Although it helped stop anger, aggression and mood swings, over time high doses made them irritable and depressed. So we stopped Depakote and switched to Lamictal (another mood stabilizer) instead.

    Common side effects of Depakote include increased appetite and sedation. Rare side effects include liver toxicity and pancreatitis.

    Is the psychiatrist keeping Daytrana in place while adding Depakote? Has your difficult child's behavior worsened while taking Daytrana? What dose Depakote is he recommending? Is the psychiatrist convinced your difficult child has ADHD or is he suggesting another diagnosis entirely? What behaviors are you seeing that concern you?

    Sorry for all the questions, but your answers will help us point you in the right direction.
     
  3. Nina

    Nina New Member

    DIAG with ADHD when he was 6 also the psychologist noted possible ed in his evaluation for the school. I think he used this label to ensure he would qualify for the Special Education rather than the 504 program at school. Although there is no doubt we are dealing with something more than just ADHD. We started him in Ritilin LA as prescribed by our psychiatrist and expermented with different doses until last year when we began the daytranna 20mg. Things seemed to be improving until about November when things to a sudden turn for the worse. Since around 3 anger and agrresive behavior took over what at one time had been a happy and loving toddler. Anyway his behavior has become increasing worse and he has become so defiant. No matter the consequences he just refuses to adjust to any situation without trying to manipulate things and do it his way. The term ODD describes him perfectly.

    Like everyone else we are also always on egg shells with him in an attempt to prevent the next blow up. We've always had to deal with this but I'll take twice a month to everyday any time. I guess I've become increasing desperate and am willing to try a different approach.

    He definetly has a hard time with the ADHD, and medications are probably still necessary for him to perform well in school but I its so disheartening when you dont know if what your doing or not doing is making things worse.

    We have an appointment with a pychopharmocologist but not until APRIL and its a four hour drive.

    I am considering trying something and may consider the suggestion of Depakote. As for the weight thing he weighs like 40 lbs so a little gain would only be a plus. Thanks for the other comments on the medication. Im going online to look up the one you mentioned as well. If you dont mind me asking how long were they on Depakote before you noticed these side effects? Oh and sorry if I rambled.
     
  4. mstang67chic

    mstang67chic Going Green

    Just keep in mind that everyone reacts to medications differently. What works for one may be completly wrong for someone else. With that said though, my son has been on Depakote for years and it works great for him. He is BiPolar and ADHD and that combo isn't always a fun one for medications. He takes Adderall and Depakote (besides a few others) and that combo seems to work for him. The Depakote does make him sleepy but he takes it at night and I make sure that his bedtime is early enough that he is able to get up for school with no more problems than your typical 17 year old.
     
Loading...